Q. I just read your article about the ineffectiveness of phenylephrine as a nasal decongestant. There is an important distinction regarding phenylephrine products, though.
Nasal sprays containing phenylephrine do work! You can find it under the brand name Neo-Synephrine. I have no doubt about its effectiveness applied topically, because if I use the full-strength nasal spray for a week, I get rebound congestion when it wears off.
Since I have elevated blood pressure as well as allergies, I use phenylephrine at a greatly reduced concentration. I take a 1-ounce bottle and dilute it with sterile saline to 10 to 12 ounces total. It still works, but there’s much less rebound congestion. The same mixture works to get off of the 12-hour nasal sprays sold for severe stuffiness. Those usually cause significant rebound congestion if used for more than three days.
I don’t take oral forms of any decongestant as I don’t want to raise my blood pressure. This is why I would oppose any effort to ban phenylephrine totally from nasal spray or drops.
A. Thank you for pointing out the difference between phenylephrine (PE) tablets and nasal sprays. The Food and Drug Administration recently acknowledged that the oral version of this decongestant is poorly absorbed and is probably ineffective. There are over 250 PE-containing products on pharmacy shelves and Americans spend more than $1.7 billion on such cold and allergy pills.
The topical version of PE found in nasal sprays does not have to be absorbed through the stomach. It has direct vasoconstrictor action in the nose. When used for more than a few days, the problem of rebound congestion can be challenging, however.
Q. I am worried about my eyebrows. They started thinning at the outer edges, but now they are nearly gone. I have no clue what to do, and nothing I’ve tried has made them grow back.
I feel self-conscious about this and would appreciate your advice. I am embarrassed to make a doctor appointment about my appearance.
A. You should make an appointment with your doctor. Ask to have your thyroid function tested.
For reasons that remain somewhat mysterious, low thyroid hormones can sometimes make the outer third of the eyebrows disappear. Other symptoms of hypothyroidism include fatigue, puffy eyes, weight gain, dry skin, cold sensitivity and constipation.
You can learn more about thyroid conditions in our “eGuide to Thyroid Hormones.” This extensive online resource can be found under the Health eGuides tab at www.PeoplesPharmacy.com.
Q. I had a plantar wart for years, and the over-the-counter wart products did not help. I would scrape it with a razor blade because it felt like a pea in my shoe. A doctor burned it off, but it came right back.
Then I developed toenail fungus, so I tried soaking my foot in Listerine and vinegar. After several weeks, I remembered the wart. When I checked the bottom of my foot, it was completely gone. That was over 20 years ago, and it never came back.
A. We have no idea why soaking your foot in Listerine and vinegar would make a plantar wart go away. Perhaps the ingredients in Listerine, menthol, eucalyptol, thymol and methyl salicylate, have antiviral activity.
You are not the first reader to report that soaking feet in Listerine, with or without vinegar, could make plantar warts go away.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”